February 20, 2013 at 11:45 pm
It has been a long time since I have posted here. I was diagnosed with CIDP in 2000. At first I was treated with prednisone only and then added monthly IVIG about 4 years ago.
Because of the warnings about prednisone I was careful to watch for diabetes (instead my husband developed diabetes last year )and went regularly to have my eyes checked for glaucoma and cataracts. I also started seeing a dermatologist who did find a basal cell cancer in 2000 as well as a dysplastic nevus in 2001.
During my last regular visit with the dermatologist he found a melanoma which was removed by a plastic surgeon. I had many sunburns with peeling as a child in California – these are the greatest cause of skin cancer. Unfortunately additional risk factors for melanoma include having an autoimmune condition and taking a suppressant medication like prednisone.
Now I have added an oncologist to my stable of doctors. He is sending me to an ophthalmologist to check for melanoma in my eye (my optometrist exams are not good enough). The oncologist also convinced me to get my first colonoscopy because melanoma likes to hide in the intestines WITHOUT any symptoms until it is too late.
Unfortunately the preparation to cleanse my gut for its photo session has caused so much stress that I cannot feel my hands or feet. Much, much worse than the usual CIDP numbness. Thank heavens my IVIG is next week – it is usually a magic potion for my CIDP symptoms.
So – the point to this letter is not to stop taking prednisone if it is working for you. However, please keep regular check ups with your family doctor, an eye doctor, and a dermatologist. Make sure they specifically watch for predisone side effects.
Wishing you all good day.
AnonymousFebruary 21, 2013 at 2:45 pm
My neurologist is considering prednisone (having trouble with insurance covering ivig). I have been postponing prednisone use, but due to increased weakness may have to start. The possible side effects are quite troubling to me, but that may be my best option at this point. Thank you for your post.
February 21, 2013 at 3:57 pm
Prednisone was a magic pill for me when I first started taking it. My foot drop and extreme weakness were gone within weeks. I went several years using only prednisone before I needed IVIG.
Prednisone does have the possibility of many side effects. However that does not mean you will get all or even any of them. I did get the extreme mood swings but they settled down after my body got used to the steroids. I would much rather be in tears than in a wheelchair.
If you are aware of the possible side effects and keep watch for them then prednisone could be a useful drug for you.
Good luck with your treatment,
AnonymousApril 4, 2013 at 1:22 pm
My mom has been on heavy doses of prednisone for a year and half now, she has developed skin that is so thin some of it breaks if you just brush past it and they are thinking it is a side effect of the drug. Now she has these these blisters that just form out of no where on her arms, some with blood in them some with just clear fluid in them. Doctors and nurses are having trouble treating her because to touch her you take a chance at skin tears, 2 weeks ago she was in the hospital for an infection that developed and a nurse turned her and ripped a tear 15cm long and alost down to the bone deep in her leg. They can not seem to find anything to help these conditions and they won’t take her off the drug because they say that the CIDP will crop up to her lungs. Things aren’t looking good right now..
April 4, 2013 at 9:59 pm
Get your mother a new doctor!!! Obviously she is one of the people who should not be on prednisone. Is there some reason your mother is not getting IVIG?
I wouldn’t have thought prednisone causes the blisters. Has the medical team considered an additional diagnosis such as lymphoedema (sp?).
I will keep your mother in my prayers,
April 4, 2013 at 11:04 pm
My experience with prednisone was as a temporary treatment, transitioning to another drug. It was started at a high dosage, then tapered to zero over tbe course of about a year. My neurologist did not think it appropriate for long-term use. I had no side effects when used in that way.
AnonymousApril 4, 2013 at 11:13 pm
mom has been receiving ivig treatments also for slightly longer than has been on the preds. she wasnt showing these side effects. its too late now tho her cant heal itself fast enough. she has also had 2 major accidents with hospitals the last 7 months which s being dropped on here knees lliterally ripping her skin right off. Second a few weeks ago on her leg. They have given her time of 3-6 months because the preds have made her “diabetic like” and she can not heal properly.
May 2, 2013 at 1:42 am
Prednisone is a good news bad news drug. My neuro had me on it for about 18 months to treat my CIDP. I was also doing IVIG and Plasmapheresis while on Prednisone. The good news for me was that it helped stop my auto-immune system from doing its CIDP thing. The bad news was it stopped my auto-immune system from protecting me at all. I got shingles, a rare upper sinus infection that required two neurosurgeries to eliminate, it gave me diabetes (which continues even after stopping the drug), cataracts (had to have surgery in both eyes), thin skin that tears if you look at it wrong, and various other colds and infections.
Prednisone side affects seem to affect most of us in some way. Then there are the few lucky ones that don’t get any side affects from it. Prednisone worked to help stop the progression of my CIDP. I think Plasmapheresis seemed to work best for me and I probably had 75 treatments while my CIDP was still active. My neuro and I do not know for sure what treatments worked the best to finally stop the progression of my CIDP; and, still suffering from Prednisone side affects, I would take it again. It’s the lesser of two evils thing for me with CIDP being the greater evil.
You must be logged in to reply to this topic.